Advertisement

Can osteoporosis medication (bisphosphonates) affect oral healthcare?

A class of drugs called the bisphosphonates might lead to deterioration and death of the jawbone. This has been documented to occur in people who have dental procedures such as extractions or implants, and it is called osteonecrosis (osteo means "bone" and necrosis means "death of").

The answer is yes, however the risk is low. If you are taking antiresorptive agents for the treatment of osteoporosis, you typically do not need to avoid or postpone dental treatment. The risk of developing osteonecrosis of the jaw is very low. However, 10 percent of people with ONJ are taking these medications for treatment of osteoporosis. It may be beneficial for anyone who will be starting osteoporosis treatment with antiresorptive agents to see their dentist before beginning treatment or shortly after. This way, you and your dentist can ensure that you have good oral health going into treatment and develop a plan that will keep your mouth healthy during treatment.

Continue Learning about Mouth-Body Connection

6 Surprising Reasons to Take Care of Your Gums
6 Surprising Reasons to Take Care of Your Gums
Your smile may reveal some important clues about your overall health. Research suggests that gum disease may be a risk factor for a variety of health ...
Read More
How long do the results of orthognathic surgery last?
Dustin S. Burleson, DDSDustin S. Burleson, DDS
One of the greatest features about orthognathic surgery is that it provides long term results. T...
More Answers
Could my oral health issues be a sign of something more serious?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
Yes, there is a connection with oral health and overall health. It is very important to take good ca...
More Answers
Can Gum Disease Lead to Cancer?
Can Gum Disease Lead to Cancer?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.